SPRINGFIELD, Ill. (WCIA) — Officials with the Illinois Department of Public Health (IDPH) says a fifth Illinoisan has died after being hospitalized with lung injuries associated with using e-cigarettes/vaping products or EVALI.
At this time, 187 people in Illinois have experienced lung injuries after using e-cigarettes or vaping products. They continue to investigate more possible cases. “Although this resident who recently died had been hospitalized for several weeks, we continue to see new cases reported with recent onset of lung injury,” said IDPH Director Dr. Ngozi Ezike. “I cannot stress enough the severity of these illnesses and the need for people not to use e-cigarette or vaping products that contain THC while this investigation is ongoing, especially those obtained through illicit or unregulated sources.”
The Centers for Disease Control and Prevention found vitamin E acetate in numerous patients with lung injuries from using those products. However, they do not know if it is the cause or if there are other causes. Officials say people can protect themselves against EVALI by avoiding e-cigarettes and vaping products.
People who experience any type of chest pain or difficulty breathing after using these products should seek immediate medical attention. Officials say you should notify healthcare providers if you have vaped recently.